Illinois, 2014Winter Storm and Winter Weather in Illinois, January 4 to 6, 2014
January 4 to 6, 2014 · NWS DVN · 9 events in 9 counties and zones
A storm system tracking from the Southern Plains across Missouri and into Ohio spread snow across the region late in the evening of the 4th into the morning of the 5th. The heaviest snow fell in bands in Rock Island, Bureau, Putnam, and McDonough Counties.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system tracking from the Southern Plains across Missouri and into Ohio spread snow across the region late in the evening of the 4th into the morning of the 5th. The heaviest snow fell in bands in Rock Island, Bureau, Putnam, and McDonough Counties. In addition to the snow, winds of 20 to 30 mph caused considerable blowing and drifting of snow into the early morning hours of Monday January 6th. On Monday January 6th, an Amtrak train (the Illinois Zypher) became stuck in 12 foot snow drifts in southern Bureau County from the strong northerly winds that blew from January 4th into the 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 4, 5:48 PM CST, 12 minutes earlier.
Area forecast discussion, Jan 4, 5:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
548 PM CST SAT JAN 4 2014
.SYNOPSIS...
ISSUED AT 315 PM CST SAT JAN 4 2014
FRONTOGENETIC BAND OF SNOW INCREASING ACROSS EASTERN IA AND NW IL
AS THE ARCTIC FRONT SAGS INTO NW IL INTO NE MO. TEMPERATURES AHEAD
OF THE FRONT WERE IN THE LOWER TO MID 30S WHILE ACROSS NORTHERN IA
READINGS WERE IN THE TEENS. THE TRUE ARCTIC AIR WAS STILL ENTERING
THE UNITED STATES IN NORTHERN ND AND NORTHEAST MT...WHERE READINGS
WERE CURRENTLY IN THE 10 BELOW TO 25 BELOW RANGE ESPECIALLY IN CANADA.
IN THE MEANTIME...LOW PRESSURE WAS ORGANIZING IN THE SOUTHERN
PLAINS WITH 3HR PRES FALLS OF 4 MB IN THE LOWER MS VALLEY.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 315 PM CST SAT JAN 4 2014
HEADLINES...HAVE STARTED THE WIND CHILL WARNING AT 3 AM IN OUR
NORTHERN CWA WITH THE REMAINDER OF THE WARNING LEFT AS IS. EVEN
THOUGH WIND CHILL WARNING CRITERIA WILL NOT BE MET INITIALLY WE
WANT TO KEEP THINGS AS SIMPLE AS POSSIBLE. WINTER WEATHER ADVISORY
FOR SEVERAL INCHES OF SNOW AND CONSIDERABLE BLOWING AND DRIFTING
FOR SOME OF OUR SOUTHERN COUNTIES WAS ALREADY ISSUED EARLIER THIS
AFTERNOON.
TONIGHT...THE ARCTIC FRONT WILL CONTINUE TO PROGRESS TO THE
SOUTHEAST AND THEN STALL FROM EASTERN MO INTO NORTHERN IND. LIGHT
TO OCCASIONAL MODERATE SNOW WILL SPREAD ACROSS OUR SOUTHEAST CWA
DURING THE NIGHT AS THE SURFACE LOW PUSHES INTO ARKANSAS. COLDER
AND DRIER AIR WILL FILTER INTO OUR NW CWA AND LITTLE IF ANY SNOW
IS EXPECTED THERE. MINIMUM TEMPERATURES WILL RANGE FROM NEAR 5 BELOW
IN OUR FAR NW TO 10 ABOVE FROM MACOMB TO MCNABB. WINDS WILL
CONTINUE TO INCREASE IN OUR WESTERN CWA WITH GUSTS TO AROUND 25
MPH CREATING WIND CHILLS OF 20 BELOW LATE TONIGHT.
SUNDAY...THE WEATHER REALLY BEGINS TO TURN UGLY AS A 1054 MB HIGH
PRESSURE SYSTEM DIVES INTO THE NORTHERN PLAINS...AND DEEPENING
CYCLONE TRACKS INTO OHIO BY LATE IN THE AFTERNOON. TIGHTENING
GRADIENT WILL CONTINUE TO INCREASE WIND GUSTS TO OVER 35 MPH
ACROSS THE ENTIRE CWA. IN OUR SOUTHEAST CWA THE SNOW WILL
GRADUALLY END IN THE AFTERNOON BUT NOT BEFORE DUMPING A TOTAL OF
2 TO 5 INCHES. CONSIDERABLE BLOWING AND DRIFTING OF THE POWDERY
SNOW IS EXPECTED IN THE WINTER WEATHER ADVISORY AREA FOR MUCH OF
THE DAY. IF THE WINDS/AND OR SNOW AMOUNTS ARE HIGHER THAN A WINTER STORM
WARNING MAY NEED TO BE ISSUED. THE TRUE ARCTIC AIR WILL FILTER
INTO THE CWA AS THE DAY PROGRESSES WITH TEMPERATURES DROPPING TO
10 BELOW IN OUR NW BY LATE AFTERNOON AND TO NEAR ZERO IN OUR SE.
BY LATE AFTERNOON WIND CHILLS WILL RANGE FROM 35 BELOW NW TO 20
BELOW FAR SE.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 315 PM CST SAT JAN 4 2014
CONFIDENCE REMAINS HIGH OF DANGEROUSLY COLD ARCTIC AIR FLOODING
INTO THE REGION IN THE WAKE OF THE SYSTEM CURRENTLY MOVING THROUGH
THE MIDWEST. LOW TEMPERATURES ON MONDAY MORNING WILL RANGE FROM 15
TO 25 DEGREES BELOW ZERO AND WHEN COMBINED WITH WINDS OF 15 TO 25
MPH WITH GUSTS AS HIGH AS 35 MPH WILL MAKE TEMPERATURES FEEL LIKE
THEY ARE 35 TO 50 BELOW ZERO ON MONDAY MORNING. THESE DANGEROUS
TEMPERATURES AND DANGEROUS WIND CHILLS WILL CONTINUE INTO TUESDAY
MORNING WHEN THE PRESSURE GRADIENT BEGINS TO RELAX AND WINDS
DIMINISH TO 5 TO 10 MPH. WIND CHILLS OF -20 TO -30 WILL CONTINUE
INTO THE AFTERNOON BUT RETURN SOUTHERLY FLOW SETTING UP ACROSS THE
REGION WILL VERY SLOWLY DRAW WARMER AIR NORTHWARD. TEMPERATURES WILL
SLOWLY MODERATE THROUGH THE END OF THE WEEK.
THE GFS AND ECMWF ARE DEPICTING AN ACTIVE END TO THE WEEK AS THE 500
HPA FLOW FLATTENS AND SHORTWAVE ENERGY IN THE NORTHERN AND SOUTHERN
STORM TRACKS APPROACHES THE REGION. THE FIRST OF THESE SYSTEMS
ARRIVES ON WEDNESDAY AFTERNOON INTO THURSDAY MORNING BRINGING THE
POTENTIAL FOR WARM ADVECTION SNOW TO THE REGION. THERE WILL BE A
BRIEF REPRIEVE BEFORE ANOTHER SYSTEM APPROACHES FOR FRIDAY NIGHT
INTO SATURDAY BRINGING THE POTENTIAL FOR MORE OF A RAIN AND SNOW MIX
TO THE REGION.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 541 PM CST SAT JAN 4 2014
A WAVE DEVELOPING AN PASSING ARCTIC FRONT NOW INTO CENTRAL ILLINOIS
WILL CONTINUE TO PRODUCE PERIODS OF LIGHT TO MODERATE SNOW AND
MVFR TO IFR CONDITIONS AT THE BRL AND MLI TERMINALS THROUGH AT
LEAST 05/09Z. VFR CONDITIONS WITH BKN-OVC CLOUDS AOA 5K AGL WILL
OCCUR AT DBQ/CID TERMINALS THROUGH SUNDAY. AFTER 05/09Z...CONDITIONS
WILL SLOWLY IMPROVE WITH SNOW ENDING AT MLI AND BRL TERMINALS WITH
VFR CONDITIONS EXPECTED BY 05/15Z AT MLI AND AND 05/21Z AT BRL. NW
WINDS OF 10-15 KTS WILL SLOWLY INCREASE TO 12-25 KTS OVERNIGHT AND
ESPECIALLY ON SUNDAY.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND CHILL WARNING FROM 3 AM SUNDAY TO NOON CST TUESDAY FOR
BENTON-BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.
WIND CHILL WARNING FROM NOON SUNDAY TO NOON CST TUESDAY FOR
CEDAR-CLINTON-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-
KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR LEE.
IL...WIND CHILL WARNING FROM 3 AM SUNDAY TO NOON CST TUESDAY FOR JO
DAVIESS.
WIND CHILL WARNING FROM NOON SUNDAY TO NOON CST TUESDAY FOR
BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR BUREAU-HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-PUTNAM-WARREN.
MO...WIND CHILL WARNING FROM NOON SUNDAY TO NOON CST TUESDAY FOR
CLARK-SCOTLAND.
WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR CLARK-SCOTLAND.
&&
SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...COUSINS
AVIATION...NICHOLSHazardous weather outlook, Jan 4, 3:52 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CST SAT JAN 4 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-052200-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
352 PM CST SAT JAN 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN PORTIONS OF
THE OUTLOOK AREA TONIGHT. A WIND CHILL WARNING IS IN EFFECT LATE
TONIGHT FOR NORTHERN PORTIONS OF THE AREA. SEE OUR WINTER WEATHER
PRODUCT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN PORTIONS OF
THE OUTLOOK AREA ON SUNDAY.
EXTREMELY COLD WIND CHILLS WILL IMPACT THE REGION SUNDAY THROUGH
TUESDAY MORNING...WITH AN EXTENDED PERIOD OF -30 TO -45 SUNDAY
AFTERNOON THROUGH EARLY TUESDAY. WITHIN THIS PERIOD...LATE SUNDAY
NIGHT AND MONDAY MORNING APPEAR TO BE THE MOST EXTREME...WITH
WIDESPREAD 40 TO 50 BELOW ZERO WIND CHILLS. THIS LEVEL OF
DANGEROUS COLD WILL BE CAPABLE OF FREEZING EXPOSED SKIN IN AS
LITTLE AS 5 TO 10 MINUTES.
THE GUSTY WINDS SUNDAY AFTERNOON THROUGH MONDAY MORNING WILL ALSO
CAUSE AREAS OF BLOWING AND DRIFTING SNOW...IN ADDITION TO THE
DANGEROUS COLD. ACTUAL AIR TEMPERATURES SUNDAY NIGHT AND MONDAY
NIGHT WILL BOTTOM OUT AT 14 BELOW TO 24 BELOW ZERO...WHILE HIGHS
ON MONDAY ARE ONLY EXPECTED TO REACH 5 BELOW TO 15 BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS OF AN INCH OR MORE WILL BE APPRECIATED.
HAASE
In the hours before
Local storm report, Jan 4, 3:59 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
359 PM CST SAT JAN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM SNOW STERLING 41.80N 89.69W
01/04/2014 M1.5 INCH WHITESIDE IL TRAINED SPOTTER
SNOWFALL SINCE 9 AM.
&&Winter Storm, Bureau
- When
- January 4, 6:00 PM CST to January 6, 12:00 AM CST
- Where
- Bureau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
Trained spotters near Princeton reported between 5.2 and 6.1 inches of snow. Strong north winds produced 12 foot snow drifts near Princeton that stranded the Illinois Zypher Amtrak train on Monday January 6, 2014 and required an emergency rescue.
Winter Storm, Putnam
- When
- January 4, 6:00 PM CST to January 6, 12:00 AM CST
- Where
- Putnam forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
Winter Storm, Warren
- When
- January 4, 6:00 PM CST to January 6, 12:00 AM CST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.849, -90.615 (the zone’s center; the record gives no point)
A trained spotter in Monmouth reported 6.0 inches of snow.
Winter Storm, Rock Island
- When
- January 4, 6:00 PM CST to January 6, 12:00 AM CST
- Where
- Rock Island forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
The official NWS observer for the Moline Quad Cities Airport reported 7.8 inches of snow.
Winter Weather, Henry
- When
- January 4, 6:00 PM CST to January 6, 12:00 AM CST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
A trained spotter in Galva reported 5.0 inches of snow while another spotter 1 mile north of Geneseo reported 5.3 inches of snow.
Winter Storm, McDonough
- When
- January 4, 6:00 PM CST to January 6, 12:00 AM CST
- Where
- McDonough forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
Snowfall reports ranged from 5.7 inches 4 miles west southwest of Macomb to 7.0 inches in Adair.
Winter Storm, Henderson
- When
- January 4, 6:00 PM CST to January 6, 12:00 AM CST
- Where
- Henderson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.818, -90.925 (the zone’s center; the record gives no point)
A trained spotter 1 mile southwest of Stronghurst reported 7.0 inches of snow.
Winter Weather, Hancock
- When
- January 4, 6:00 PM CST to January 6, 12:00 AM CST
- Where
- Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
A trained spotter 1 mile south southwest of Disco reported 5.5 inches of snow.
Winter Weather, Mercer
- When
- January 4, 6:00 PM CST to January 6, 12:00 AM CST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
Trained spotters reported between 4.0 inches 1 mile west southwest of Sherrard to 5.4 inches 2 miles north of New Windsor.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Illinois, January 4 to 6, 20141 death · 35 events
- Extreme Cold in North Dakota, January 4 to 6, 201436 events
- Extreme Cold in Minnesota, January 4 to 7, 201424 events
- Winter Storm in Indiana, January 4 to 6, 201424 events
- Cold in New Jersey, January 4, 201421 events
- Extreme Cold and Winter Weather in Michigan, January 4 to 8, 201419 events
- Extreme Cold in North Dakota, January 4 to 7, 201418 events
- Heavy Snow in Michigan, January 4 to 7, 201418 events
- Cold in Montana, January 4 to 6, 201416 events
- Extreme Cold in Minnesota, January 4 to 7, 201415 events
- Extreme Cold in Pennsylvania, January 4, 201413 events
- High Surf in Hawaii, January 4 to 5, 201413 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498033, 498035, 498037, 498038, 498040, 498042, 498043, 498045, 498047.